West Virginia, 2022

Tornado in West Virginia, August 1, 2022

August 1, 2022 · NWS PBZ · 1 event in 1 county or zone

Remnants of a mesoscale convective system created a few supercells in eastern Ohio that advanced into northern West Virginia/western Pennsylvania. Two tornadoes spun up from a single supercell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Remnants of a mesoscale convective system created a few supercells in eastern Ohio that advanced into northern West Virginia/western Pennsylvania. Two tornadoes spun up from a single supercell. Despite meager instability, deep-layer wind shear was favorable at near 40 knots, and the storm tracked in a favorable direction to ingest rotating updrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 1, 11:47 AM EST, 6 hours 18 minutes earlier.

Area forecast discussion, Aug 1, 11:47 AM EST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1247 PM EDT Mon Aug 1 2022

.SYNOPSIS...
Shower and thunderstorm chance returns today and this evening
with a crossing cold front. Warm and dry weather is expected
Wednesday under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Shower and thunderstorm chances are expected to increase
through the afternoon and evening as a shortwave trough, and its
associated sfc cold front, tracks ewd from the Midwest and
approaches/crosses the Upper Ohio Valley region. Marginal shear
and instability, and dry mid level air, could result in isolated
damaging wind potential especially for areas W of PIT where the
most favorable instability is progged. Will maintain a mention
of this potential in the Hazardous Weather Outlook as outlined
in the SPC day 1 convective outlook.

Showers/tstm chances should quickly diminish after FROPA, with
generally dry weather returning as sfc high pressure begins to
build in.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Dry and seasonable weather is expected Tuesday and Tuesday night
as the sfc high builds under NW flow aloft. The high is expected
to track E of the area Wednesday, with continued dry but warmer
weather as wind shifts to the S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A trough is progged to advance E out of the Midwest Thursday.
This trough is then expected to become stalled across the region
Friday through the weekend as it becomes blocked between a
strong upper high to the west, with another to the east. This
should result in mainly diurnally driven shower and thunderstorm
chances through the long term period. Temperatures are expected
to average above seasonable levels.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Gradual improvement to VFR is expected with a mostly broken cu
deck likely ahead of a sfc trough.

SHRA/TSRA associated with the trough and passing upper shortwave
will increase late this aftn to early evening and favor
southeast OH, though some uncertainty remains in timing and
overall coverage. Moisture pooling aft convective dissipation
and ahead of the sfc cold front will promote MVFR/IFR conditions
development, especially east of Pittsburgh.

High pressure and diurnal mixing will return VFR conditions by
Tuesday aftn.

.Outlook...
Genl restrictions and rain are likely again with a Thursday
cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 1, 2:34 AM EST, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
334 AM EDT Mon Aug 1 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
031-WVZ001>004-012-021-509-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
334 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon and
evening with a crossing cold front. Damaging wind gusts are expected
to be the main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ016-023-073>076-WVZ510>514-020745-
Jefferson PA-Indiana-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
334 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 5:03 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
603 PM EDT Mon Aug 1 2022

OHZ049-050-059-012230-
Jefferson OH-Harrison OH-Belmont OH-
603 PM EDT Mon Aug 1 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRISON...
SOUTHWESTERN JEFFERSON AND NORTHEASTERN BELMONT COUNTIES THROUGH 630
PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cadiz, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cadiz, Tiltonsville, Yorkville, Adena, Dillonvale, Mount Pleasant,
Rayland, New Athens, Harrisville, and Newell.

This includes Interstate 70 in Ohio between mile markers 221 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4023 8106 4032 8098 4021 8068 4012 8073
      4005 8081
TIME...MOT...LOC 2203Z 304DEG 28KT 4023 8096

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RACKLEY
Special weather statement, Aug 1, 5:26 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
626 PM EDT Mon Aug 1 2022

PAZ029-073-075-012300-
Westmoreland PA-Washington PA-Fayette PA-
626 PM EDT Mon Aug 1 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON...
SOUTHWESTERN WESTMORELAND AND NORTHWESTERN FAYETTE COUNTIES THROUGH
700 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charleroi, or 11 miles southeast of Gastonville, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monessen, California, Donora, Monongahela, Charleroi, Bentleyville,
Perryopolis, New Eagle, North Belle Vernon, Wickerham Manor-Fisher,
Baidland, and North Charleroi.

This includes Interstate 70 in Pennsylvania between mile markers 33
and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4006 8002 4020 7998 4018 7961 3998 7967
TIME...MOT...LOC 2225Z 279DEG 20KT 4012 7991

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CL
Local storm report, Aug 1, 6:03 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT MON AUG 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 NW BRADDOCK           40.15N  80.24W
08/01/2022                   WASHINGTON         PA   PUBLIC

            PUBLIC REPORTED DOWNED TREES AND DAMAGE TO HOMES ON
            SPRING VALLEY DRIVE.

&&

EVENT NUMBER PBZ2202659

RACKLEY

The radar

The Pittsburgh radar (KPBZ), 62 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Marshall

When
August 1, 6:05 PM EST to 6:08 PM EST
Where
Marshall County, 1.02 mi WNW of Dallas to 0.21 mi SSE of Dallas
Rating
EF2
Path length
1.22 mi
Path width
350 yd
Continued into
Washington, Pa (PBZ)
Property damage
$600,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.027, -80.537

A storm survey conducted by NWS Pittsburgh confirmed than an EF2 tornado touched down in Marshall County WV, continued into portions of Ohio County WV, and ended in Washington County PA.

An EF2 tornado was determined based on the visible tree damage. The tornado touched down just west of the end of Sparrow Lane off of Dallas Pike Road where a barn was completely destroyed. In addition, a camper was overturned and destroyed on the property.

The tornado continued east knocking down numerous trees along Dallas Pike Road both hardwood and softwood. Most of the trees that sustained damaged were snapped at the trunk. The storm did tear off the roof of a 160 year old barn off of Rock Valley Farm Road. There was a church parsonage that sustain major roof damage off of Dallas Pike Road. The tornado then briefly continued into Pennsylvania.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyThe tornado archive for West Virginia, 2022Warnings in West Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046362.